New Jersey, 2009

Damaging Wind in New Jersey, May 9, 2009

May 9, 2009 · NWS PHI · 1 event in 1 county or zone

An approaching cold front helped trigger some strong thunderstorms across southern New Jersey during the evening of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger some strong thunderstorms across southern New Jersey during the evening of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 9, 2:26 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, May 9, 2:26 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS OUR AREA LATER THIS EVENING AS LOW
PRESSURE TRACKS INTO NORTHERN NEW ENGLAND OVERNIGHT. HIGH PRESSURE
SLIDING SOUTHEASTWARD FROM THE MIDWEST SUNDAY WILL EVENTUALLY
SETTLE RIGHT OVER OUR AREA FOR EARLY NEXT WEEK. THIS SURFACE HIGH
WILL THEN SLIDE TO OUR EAST ON WEDNESDAY, ALLOWING A WARM FRONT TO
LIFT NORTHWARD WEDNESDAY NIGHT. A COLD FRONT IS FORECAST TO
APPROACH ON THURSDAY, THEN CROSS OUR REGION THURSDAY NIGHT OR
FRIDAY MORNING. HIGH PRESSURE IS SET TO RETURN FRIDAY NIGHT AND
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AN 18Z SURFACE ANALYSIS PLACED A SURFACE LOW IN SOUTHWESTERN ONTARIO
CANADA WITH A COLD FRONT TRAILING TO THE SOUTHWEST THROUGH THE OHIO
VALLEY. AN UPPER AIR ANALYSIS PLACED A SHARP TROUGH IN THE EASTERN
GREAT LAKES WITH A TRAILING AXIS DOWN INTO THE APPALACHIANS. THE
WATER VAPOR IMAGERY SHOWS THE WELL DEFINED MID LEVEL IMPULSE NOW
SLIDING ACROSS THE EASTERN GREAT LAKES WITH A DRY SLOT IN THAT AREA
ASSOCIATED WITH A ROBUST MID LEVEL JET MAX. THESE FEATURES WILL
CONTINUE TO SLIDE TO THE NORTHEAST THROUGH THE EVENING.

THE ASSOCIATED COLD FRONT WILL CROSS OUR AREA LATER THIS EVENING
AND ONE WOULD THINK WITH THE BUILT OF INSTABILITY OUT THERE THIS
AFTERNOON, SHOWERS AND THUNDERSTORMS WOULD BE POPPING UP. HOWEVER,
THE 12Z RAOB FROM STERLING, VIRGINA INDICATED A CAP AT 850 MB AND
THIS IS CONFIRMED BY THE FLATNESS OF THE CUMULUS THAT HAS BEEN
ABLE TO POP UP DUE TO SURFACE HEATING. THE SURFACE HEATING WILL
LIKELY BE ENOUGH TO WEAKEN THE CAP, HOWEVER WE ARE LOOKING FOR A
TRIGGER. THE 300 MB JET IS POSITIONED TO OUR NORTH SUCH THAT OUR
CWA IS NOT IN A FAVORABLE REGION OF LIFT. THE MODEL GUIDANCE
CONTINUES TO INDICATE LITTLE TO NO CONVECTION FORMING OVER OUR CWA
AHEAD OF AND ALONG THE FRONT. IT IS RARE, ESPECIALLY IN MAY, TO HAVE
A STRONG COLD FRONT MOVE THROUGH OUR CWA WITH NO REAL CONVECTION
BUT THAT MAY OCCUR THIS TIME AROUND. OUR CWA REMAINS BETWEEN TWO
AREAS OF POTENTIAL SEVERE WEATHER, WITH THE MAIN ACTIVITY REALLY
GETTING GOING ACROSS NEW YORK STATE. THE OTHER AREA TO OUR SOUTH
IS ASSOCIATED WITH THE SOUTHERN EXTENSION OF THE TROUGH AXIS AND
AN EMBEDDED SHORT WAVE. THIS HAS HAD SOME HELP FROM THE TERRAIN
WHERE DEVELOPED CONVECTION PROPAGATES INTO THE HIGHER INSTABILITY
EAST OF THE MOUNTAINS. SOME OF THIS ACTIVITY MAY IMPACT OUR FAR
SOUTHERN ZONES BUT IT APPEARS MOST WILL STAY SOUTH. GIVEN THAT SOME
CONVECTION HAS FORMED IN NORTH-CENTRAL PENNSYLVANIA BACK TO
SOUTHWESTERN PENNSYLVANIA WE WILL MAINTAIN LOW CHC TO SLIGHT CHC
POPS FOR THE REST OF THE AFTERNOON AND FOR A TIME THIS EVENING
BEFORE DROPPING POPS ALTOGETHER. THERE IS PLENTY OF WIND WITHIN
THE ATMOSPHERIC COLUMN, THEREFORE ANY STRONGER CELL THAT IS ABLE
TO FORM COULD PRODUCE LOCALLY GUSTY WINDS AND MAYBE SOME HAIL GIVEN
LOWER FREEZING LEVELS. AS OF NOW, THE SEVERE POTENTIAL ACROSS OUR
CWA IS LOOKING RATHER LOW AND WILL CONTINUE TO NOT MENTION
ANYTHING IN THE HAZARDOUS WEATHER OUTLOOK /HWO/.

AS THE FRONT MOVES THROUGH, COOLER AIR WILL OVERSPREAD THE REGION
AND THIS WILL BE ACCOMPANIED BY A DECENT WIND FIELD ABOVE THE
SURFACE. THIS WIND FIELD HAS ALLOWED FOR BREEZY CONDITIONS ACROSS
OUR CWA THIS AFTERNOON. HOWEVER, THE SURFACE WILL BECOME MORE
STABLE WITH NOCTURNAL COOLING AND THIS MAY TEND TO KEEP THE
STRONGEST WINDS FROM REACHING THE SURFACE DESPITE A PRESSURE RISE
MAXIMUM MOVING IN. THE GREATEST PRESSURE RISES ARE FORECAST TO
LIFT TO OUR NORTH NEAR THE PARENT SURFACE LOW AND MAIN MID LEVEL
WIND FIELD. AS A RESULT, WE WILL NOT PLAY UP THE WINDS TO MUCH BUT
DID BUMP THEM UP A LITTLE BIT ESPECIALLY POST FRONTAL.

AS FOR TEMPERATURES, WE MAINLY BLENDED THE GFS/NAM MOS WHICH SPLIT
THE DIFFERENCE AT SOME LOCATIONS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AN AREA OF LOW PRESSURE IS FORECAST TO BE MOVING THROUGH THE
CANADIAN MARITIMES ON SUNDAY. A SURFACE TROUGH MAY SWING ACROSS OUR
AREA DURING THE DAY, POTENTIALLY ALLOWING EVEN DRIER AIR TO PUSH
DOWN INTO OUR CWA. THE MAIN IMPACT ON SUNDAY WILL BE THE WINDS. A
TIGHTENED PRESSURE GRADIENT WILL BE ESTABLISHED BETWEEN THE
AFOREMENTIONED SURFACE LOW AND HIGH PRESSURE BUILDING INTO THE
NORTHERN OHIO VALLEY. A MAXIMUM PRESSURE RISE OF ABOUT 4 MB IN 6
HOURS IS FORECAST TO SLIDE ACROSS OUR AREA DURING THE MORNING THEN
THIS WANES. AS A RESULT, THE FLOW AROUND 5,000 FEET IS AROUND 50
KNOTS EARLY IN THE MORNING BUT THEN THIS WEAKENS TO ABOUT 35 KNOTS
THROUGH THE AFTERNOON. THE FORECAST SOUNDINGS DO INDICATE
STEEPENING LOW-LEVEL LAPSE RATES THROUGH THE DAY AS SURFACE
HEATING TAKES PLACE. THIS WILL ALLOW FOR EFFICIENT VERTICAL
MIXING, ALLOWING FOR A BREEZY TO WINDY DAY. WE WOULD HAVE TO MIX
UP FAIRLY HIGH TO OBTAIN ADVISORY CRITERIA. WE BELIEVE THAT THE
MORE STABLE LOW LEVELS EARLY IN THE DAY WILL KEEP THE STRONGEST
WINDS ABOVE THE SURFACE. AS A RESULT, WE WILL NOT ISSUE A WIND
ADVISORY BUT DID BUMP UP THE GUSTS TO NEAR 30 KNOTS IN THE GRIDDED
DATABASE.

THE WINDS WILL SETTLE DOWN THROUGH SUNDAY EVENING AS THE PRESSURE
GRADIENT WEAKENS AND THE BOUNDARY LAYER COOLS. WITH HIGH PRESSURE AT
THE SURFACE BUILDING TOWARD OUR AREA, COUPLED WITH A DRY AIR MASS,
LIGHT WINDS AND LITTLE IN THE WAY OF CLOUDS, WILL LEAD TO CHILLY
CONDITIONS SUNDAY NIGHT. THERE COULD BE PATCHY FROST TOWARD DAYBREAK
MONDAY IN THE MORE SHELTERED AREAS. IF THIS POTENTIAL LOOKS MORE
CERTAIN, SOME FROST MAY HAVE TO BE ADDED INTO THE FORECAST FOR SOME
AREAS.

FOR MONDAY, AN UPPER-LEVEL TROUGH REMAINS ACROSS THE NORTHEAST WITH
SOME SHORT WAVE ENERGY EMBEDDED IN THE FLOW. IT APPEARS THAT THE AIR
MASS IS TO DRY FOR THE SHORT WAVE TO PRODUCE ANY SHOWERS, WHICH IS
CONFIRMED BY THE FORECAST SOUNDINGS. WE DO ESTABLISH STEEPER
LOW-LEVEL LAPSE RATES AGAIN MONDAY DUE TO SURFACE HEATING,
HOWEVER THE FLOW WITHIN THE BOUNDARY LAYER IS MUCH LESS COMPARED
TO SUNDAY. THEREFORE, LESS WIND IS EXPECTED DURING THE DAY MONDAY.
MONDAY NIGHT WILL BE ANOTHER CHILLY ONE HOWEVER SOME CLOUDS MAY BE
AROUND AS THE UPPER-LEVEL TROUGH AXIS APPROACHES.

AS FOR TEMPERATURES, WE GENERALLY UTILIZED AN EVENLY WEIGHTED BLEND
OF THE GFS/NAM MOS TO SMOOTH OUT SOME DIFFERENCES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THIS TIME FRAME LOOKS TO BEGIN WITH A TRANQUIL PERIOD AS HIGH
PRESSURE SLIDES ACROSS THE AREA. THE UPPER-LEVEL FLOW REGIME IS MORE
OF TROUGHINESS AND THE MODEL GUIDANCE IS IN GOOD AGREEMENT TO START
OUT. THERE ARE IMPULSES EMBEDDED IN THE FLOW WHICH WILL TOSS AT
LEAST ONE COLD FRONT OUR WAY, AND THE TIMING OF THIS FRONT MAY BE
A LITTLE TRICKY DEPENDING ON THE UPPER-LEVEL TROUGH AMPLIFICATION
AND ASSOCIATED PRIMARY SHORT WAVE. HPC UTILIZED THE ECMWF FOR
TUESDAY AND WEDNESDAY, BUT THEN PHASED IN AN ALMOST EQUAL PORTION
OF THE GEFS ENSEMBLE MEAN/ECMWF ENSEMBLE MEAN BY FRIDAY AND
SATURDAY. THE REASON FOR THIS WAS TO TONE DOWN SOME OF THE HIGHER
AMPLITUDE FEATURES IN THE ECMWF. HPC NOTED THAT THE GEFS MEAN AND
ECMWF MEAN WERE REASONABLY COMPATIBLE WITH EACH OTHER FOR THURSDAY
THROUGH SATURDAY. THE GEFS MEAN ACTUALLY HAD THE BEST RESEMBLANCE
TO THE ECMWF WITH THE MAIN SHORT WAVE FEATURES FOR FRIDAY AND
SATURDAY. THERE IS SOME GUIDANCE THOUGH THAT HINTS AN INCREASING
SPREAD AS A MID LEVEL TROUGH NEARS THE EAST COAST ON FRIDAY. THE
GFS ENSEMBLES SHOW SOME DIFFERENCES WITH THE AMPLIFICATION OF THIS
TROUGH AS THE UPPER-LEVEL FLOW CONFIGURATION IN THE WEST BECOMES A
BIT UNCERTAIN.

BASED ON THE ABOVE, HIGH PRESSURE WILL BE SLIDING ACROSS OUR REGION
ON TUESDAY, HOWEVER THE PATTERN LOOKS PROGRESSIVE ENOUGH THEREFORE
THIS HIGH WILL BE SHIFTING TO OUR NORTHEAST AND EAST ON WEDNESDAY.
AN UPPER-LEVEL TROUGH IS FORECAST TO BE MOVING ACROSS THE AREA
TUESDAY. THERE DOES NOT APPEAR TO BE MUCH LIFT WITH THIS AS
SURFACE HIGH PRESSURE IS NEARBY, HOWEVER COOLER AIR ALOFT COUPLED
WITH DAYTIME COULD POP AN ISOLATED SHOWER OR TWO. FOR NOW, WE
OPTED TO CARRY A DRY FORECAST GIVEN THE RATHER ISOLATED POTENTIAL
AND LOW CONFIDENCE. A WAA REGIME ON THE BACKSIDE OF THIS HIGH SHOULD
ALLOW FOR A WARM FRONT TO DEVELOP AND SLIDE NORTHWARD WEDNESDAY
NIGHT. WE INCLUDED A SLIGHT CHC POP IN THE DATABASE WEDNESDAY
NIGHT FOR NOW. AN AREA OF LOW PRESSURE SLIDING ACROSS SOUTHERN
CANADA THURSDAY AND THURSDAY NIGHT WILL DRIVE A COLD FRONT
EASTWARD. THIS FRONT MAY BE RATHER ACTIVE WELL TO OUR WEST, BUT
THEN WEAKEN WITH AN EASTWARD EXTENT AS THE BULK OF THE DYNAMICS
LIFT WELL TO OUR NORTH. ATTM, WE WILL BRING THE COLD FRONT ACROSS
OUR CWA THURSDAY NIGHT AND FRIDAY MORNING. CHC POPS WILL TRAVERSE
THE AREA FROM WEST TO EAST THURSDAY INTO THURSDAY NIGHT. WITH A
LOW-LEVEL JET POSSIBLY CRUISING ACROSS THE AREA THURSDAY, JUST
ENOUGH INSTABILITY MAY OCCUR THEREFORE WE WILL CARRY A THUNDER
MENTION AS WELL. HIGH PRESSURE THEN BUILDS SOUTHEASTWARD FROM
EASTERN CANADA FRIDAY NIGHT AND SATURDAY. THIS HIGH LOOKS STRONG
ENOUGH TO PUSH THE COLD FRONT WELL TO OUR SOUTH SATURDAY.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES/HPC FOR THE
COLLABORATION TODAY. HAVE A GOOD ONE

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE BEING ENJOYED IN THE PER-FRONTAL AIR MASS AHEAD
OF THE APPROACHING FRONT. A THICK VEIL OF CI/CS CLOUDS OVER THE TAF
SITES ARE KEEPING CONVECTION AT A MINIMUM SO FAR WITH ONLY A FEW-SCT
CU ACROSS THE REGION. IT APPEARS THAT THE FRONT WILL CROSS OUR AREA
DRY THIS EVENING. THE CHANCES FOR ANY SHOWER LOOK TOO LOW TO INCLUDE
IN THE TAFS. A BRISK WEST WINDS AND CLEARING SKIES WILL DEVELOP
BEHIND THE FRONT. WE WILL KEEP THE WINDS GUSTY INTO THE OVERNIGHT
WITH THE COLDER AIR DRIER AIR MOVING IN.

OUTLOOK...
A PROLONGED PERIOD OF GOOD FLYING WEATHER IS EXPECTED MUCH OF THE
EARLY, AND POSSIBLY INTO THE MIDDLE, OF THE UPCOMING WEEK.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF OUR COASTAL WATERS
TONIGHT THROUGH SUNDAY NIGHT. A SW WIND AHEAD OF THE APPROACHING
FRONT WILL REMAIN GUSTY TONIGHT AND IT WILL SHIFT TO A WRLY DIRECTION
AFTER THE FRONT PASSES. THE FRONT SHOULD CROSS AROUND MIDNIGHT.
THERE IS A CHANCE FOR A SHOWER OR A THUNDERSTORM UNTIL THE FRONT
PASSES, BUT COVERAGE SHOULD BE ISOLATED AT BEST.

HIGH PRESSURE WILL BUILD IN SUNDAY AND REMAIN IN CONTROL OF THE
WEATHER FOR THE EARLY PART OF THE WEEK. WINDS WILL REMAIN GUSTY
SUNDAY AND THEN DECREASE SUNDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GORSE/HPC
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, May 9, 5:36 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
636 PM EDT SAT MAY 9 2009

DEZ001-002-MDZ008-012-015-NJZ001-007>010-012>027-PAZ054-055-060>062-
067>071-102245-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
636 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>454-102245-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
636 PM EDT SAT MAY 9 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-MDZ019-020-102245-
INLAND SUSSEX-DELAWARE BEACHES-TALBOT-CAROLINE-
636 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 284 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ455-102245-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
636 PM EDT SAT MAY 9 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 284 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 6:07 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT SAT MAY 9 2009

DEZ003-004-NJZ023-024-100000-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-DELAWARE BEACHES DE-
INLAND SUSSEX DE-
707 PM EDT SAT MAY 9 2009

...A STRONG THUNDERSTORM WILL AFFECT CAPE MAY AND SUSSEX COUNTIES...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF CAPE MAY...MOVING EAST AT
40 MPH. THE THUNDERSTORM WILL BE NEAR CAPE MAY POINT...NORTH CAPE
MAY...VILLAS AROUND 715 PM...CAPE MAY...ERMA...RIO GRANDE...GREEN
CREEK AROUND 720 PM...WILDWOOD CREST...WILDWOOD AND WEST WILDWOOD
AROUND 725 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

MPD

The radar

The Dover AFB radar (KDOX), 63 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 9, 7:05 PM EST
Where
Cumberland County, Mauricetown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.280, -75.000

A severe thunderstorm tore down a few trees in Maurice River Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167926.